Q&A: The Dangers of Vaping

A woman's face is completely hidden by a cloud of smoke from her e-cigarette
UConn Health's Dr. Mario F. Perez discusses his research on the potential dangers of vaping. (Getty Images)

UConn Health’s Dr. Mario F Perez, assistant professor of medicine at UConn School of Medicine, has been investigating the dangers of vaping, which is the use of e-cigarettes, since they’ve been rising in popularity. UConn Today sat down with Perez to learn the latest about vaping and his latest research showing that e-cigarettes is also causing pulmonary diseases usually related to conventional tobacco cigarette smoking.

 

Q: What is vaping and how prevalent is it?

A: There seems to be some public confusion out there. Vaping and e-cigarettes are the same thing. In fact, vaping is the act of using e-cigarette device such as smoking is the act of using tobacco. Also, it shouldn’t even be called vaping since it’s not water vapor that is inhaled but an aerosol. These aerosols have nicotine, a derivative of tobacco, which is addictive, plus they can often have flavoring or other potentially harmful chemicals that can be inhaled as tiny particles deep into the lungs including glycerin and propylene glycol. In the United States, the latest data shows that a quarter of high-schoolers have tried e-cigarettes. In Connecticut, 27 percent of high school students have ever reported trying vaping, while 14.7 percent reported themselves as regular use of e-cigarettes. Unfortunately, we have observed the prevalence of high schoolers using e-cigarettes rise by over 500 percent during the last 5 years. (Source: Youth Tobacco Survey in 2017).


Q: Why is vaping now considered to be so dangerous?

There are so many unknowns when it comes to the use of e-cigarettes and the medical cases of lung injury we are witnessing so far. The CDC has nationally reported the recent occurrence of close to 2000 cases of E-cigarette/vaping associated lung injuries (EVALI) and at least 38 deaths — including one fatality in Connecticut. Also, our new research at UConn Health is starting to reveal that e-cigarette use is associated with pulmonary diseases commonly related to conventional tobacco cigarette smoking.


Q: What is your new UConn Health published research showing?

A: This fall our team at UConn Health published two new studies about the dangers of vaping. The first study published Nov. 1 in the Annals of American Thoracic Society has found an association between adult e-cigarette use and the diagnosis of asthma in U.S. Also, our second study published this October in the International Journal of Environmental Research and Public Health shows vaping is also associated with the diagnosis of the severe lung disease known as chronic obstructive pulmonary disease (COPD), traditionally considered to be a major tobacco smoking-related disease. Our research findings are very concerning because e-cigarettes have often been conveyed to the general public as a safer alternative than smoking tobacco cigarettes or potential tool to use to quit smoking, but our findings and the new described EVALI challenge that notion.

 

Q: What are the warning signs that vapers need to be on guard for and what should they do if they have symptoms?

A: So far most patients with EVALI report symptoms similar to those found on patients with pneumonia or chronic bronchitis like cough, shortness of breath, fever, malaise, and also gastrointestinal symptoms. The associated GI symptoms can include abdominal pain, nausea, vomiting, and diarrhea. But it’s not ultimately clear what causing these severe symptoms or EVALI itself. There have even been a few cases of hospitalization from EVALI here at our UConn John Dempsey Hospital this fall.


Q: What is your advice for those who are still vaping?

A: There is nothing better for your body then fresh clean air in your lungs to breath. There are currently well proven studies that show smoking cessation programs and approved therapies work, if you are smoker. Although quitting smoking is difficult, with the average smoker trying 8 times before being successful, the safety of e-cigarettes for smoking cessation needs to be reconsidered, particularly in the era of EVALI. At this point we can’t recommend e-cigarettes for smoking cessation. Also, additionally adding THC and other substances to e-cigarettes can be additionally hazardous. There is still no standardized manufacturing regulations for the makers of e-cigarettes or for the e-juice.

 

Q: What’s next?
A: We are still awaiting interventions from our health authorities to help curb the growing vaping epidemic while we work at UConn Health and beyond toward expanding our scientific medical knowledge about vaping’s dangers and EVALI. Currently, we are studying the potential impact vaping has on the human airways including inflammation in e-cigarette users. Our research study is looking at what type of inflammatory response in the airways vaping and its chemicals may trigger. Plus, our research will also look at the impact of additives such as flavoring on airway inflammation.